Kansas, 2011

Flash Flood and Hail in Kansas, July 2, 2011

July 2, 2011 · NWS GLD · 18 events in 6 counties and zones

A large cluster of severe thunderstorms moved east from Colorado across the Kansas-Nebraska state line. Wind gusts of 70 to 90 mph resulted in roof, tree and utility pole damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A large cluster of severe thunderstorms moved east from Colorado across the Kansas-Nebraska state line. Wind gusts of 70 to 90 mph resulted in roof, tree and utility pole damage. Several reports of large hail up to golf ball size were received, along with isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 2, 2:00 AM CST, 0 minutes earlier.

Area forecast discussion, Jul 2, 2:00 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 AM MDT SAT JUL 2 2011

.DISCUSSION...
200 AM MDT SAT JUL 2 2011

DOUBLE BARRELED RIDGE STRETCHED ACROSS THE CENTRAL PLAINS TODAY IS
FORECAST TO CONSOLIDATE AND MOVE WEST THE NEXT FEW DAYS...EVENTUALLY
SETTLING OVER THE FOUR CORNERS REGION. FORECAST AREA WILL BRIEFLY BE
UNDER NORTHWEST FLOW TODAY AND MAY GET A PIECE OF A SHORTWAVE TROUGH
ROTATING AROUND THE RIDGE AXIS. AT THE SURFACE...OLD BOUNDARY THAT
HAS BEEN WAFFLING AROUND THE CENTRAL HIGH PLAINS FORECAST TO SLOWLY
LIFT NORTH. IT MAY PROVIDE AN ADDITIONAL FOCUS FOR CONVECTIVE
DEVELOPMENT THIS AFTERNOON. MODEL PRECIPITATION FORECASTS ARE IN
VERY POOR AGREEMENT AND THERE IS CONSIDERABLE UNCERTAINTY IN
MESOSCALE DETAILS...LEADING TO AN UNUSUALLY LOW CONFIDENCE POP
FORECAST FOR THE FIRST AND SECOND PERIODS. THAT BEING SAID...THE
ENVIRONMENT WILL BE MARGINALLY SUPPORTIVE FOR ORGANIZED CONVECTION.
THE BEST DEEP LAYER SHEAR WILL BE NORTH OF THE BOUNDARY WHERE
EASTERLY WINDS AT THE SURFACE SIGNIFICANTLY ENHANCE THE DIRECTIONAL
COMPONENT...AND WEAK TO MODERATE INSTABILITY. SO A FEW SEVERE STORMS
SEEM IN THE REALM OF POSSIBILITY.

STILL UNDER NORTHWEST FLOW ON SUNDAY WITH THE RIDGE WEST OF THE
DIVIDE. 500MB HEIGHT FIELDS AND 400MB PV ANOMALIES SUGGEST A SERIES
OF WEAK SHORTWAVE TROUGHS ROTATING THROUGH THE FORECAST AREA.
INSTABILITY IS FORECAST TO BE QUITE A BIT WEAKER...BUT LITTLE TO NO
CIN BY THE AFTERNOON. HARD TO RULE OUT AT LEAST AN ISOLATED
THUNDERSTORM DEVELOPING WITH STRONG SURFACE HEATING. SURFACE DEW
POINTS ARE FORECAST TO RANGE FROM THE 40S IN COLORADO TO 50S AND 60S
IN KANSAS AND NEBRASKA...SO CONVERGENCE ALONG THE DRY LINE NEAR THE
COLORADO STATE LINE MAY ACT TO FOCUS INTIMATION.

ALL THE MODELS SHOW A SHORTWAVE RIDGE MOVING OVER THE FORECAST AREA
ON MONDAY. THE ECMWF EVEN SHIFTS THE CENTER OF THE RIDGE VERY CLOSE.
GIVEN THE ACCOMPANYING LARGE SCALE SUBSIDENCE AND STRONG MID LEVEL
CAP...WILL KEEP IT DRY BUT RAISE MAX TEMPERATURES A FEW DEGREES TO
KEEP IN STEP WITH LATEST GUIDANCE

024
&&

.AVIATION...
1053 PM MDT FRI JUL 1 2011

FOR 06Z TAFS...THUNDERSTORMS BEGINNING TO DEVELOP TO THE WEST OF
THE AREA...WITH MORE ISOLATED CONVECTION DEVELOPING TO THE NORTH
OF SFC FRONT ACROSS EASTERN CWA. WHILE THESE WILL NOT BE AN
IMMEDIATE THREAT TO TAF SITES...THINK COVERAGE WILL INCREASE
THROUGH THE OVERNIGHT HOURS AS SHORT WAVE TROUGH APPROACHES. WITH
HIGH BASES AND POCKET OF DRY AIR JUST OFF SFC...THINK GUSTY WINDS
WILL BE PRIMARY IMPACT SHOULD ANY STORM IMPACT TAF SITE. WITH
INCREASING TDS AND WEAK OROGRAPHIC FORCING LOW STRATUS AND FOG
WILL BE POSSIBLE OVERNIGHT MAINLY BETWEEN CLIMO FAVORED TIMES BTWN
09 AND 14Z...ALTHOUGH CONFIDENCE IS NOT PARTICULARLY HIGH.
OTHERWISE SHOULD SEE A BREAK IN PRECIP CHANCES BTWN 17 AND
21Z...WITH INCREASING THUNDERSTORM CHANCES AFTER THAT.

JRM
&&

GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 1, 9:01 PM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
901 PM MDT FRI JUL 1 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
901 PM MDT FRI JUL 1 2011 /1001 PM CDT FRI JUL 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA...MAINLY AFTER
MIDNIGHT. SMALL HAIL AND GUSTY WINDS MAY ACCOMPANY THE STRONGEST
STORMS...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY. A FEW STORMS MAY BECOME
SEVERE WEST OF A LINE FROM TRENTON NEBRASKA TO CHEYENNE WELLS
COLORADO. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JRM

In the hours before

Special weather statement, Jul 2, 1:33 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
133 AM MDT SAT JUL 2 2011

COZ090-091-020800-
KIT CARSON COUNTY-YUMA COUNTY-
133 AM MDT SAT JUL 2 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 128 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF BETHUNE...MOVING EAST AT 20
MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

&&

LAT...LON 3996 10230 3947 10207 3935 10254 3969 10281
TIME...MOT...LOC 0733Z 250DEG 19KT 3947 10246

024

The radar

The Goodland radar (KGLD), 67 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 lightning, 1 hail, 1 flash flood. Local standard time, as filed.

Lightning, Rawlins

When
July 2, 2:00 AM CST
Where
Rawlins County, 8.69 mi NW of Beardsley
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.909, -101.346

Lightning strike started a bale fire overnight, resulting in response of two fire departments.

Thunderstorm Wind, Cheyenne

When
July 2, 7:06 PM CST
Where
Cheyenne County, 12.73 mi NW of St Francis
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.900, -101.970

The spotter reports several 4-inch tree limbs down as well as many 2-3 inch limbs down.

Thunderstorm Wind, Cheyenne

When
July 2, 7:25 PM CST
Where
Cheyenne County, 11.07 mi N of Wheeler
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.930, -101.710

Spotter estimated peak wind gusts of 70 mph.

Hail, Thomas

When
July 2, 7:55 PM CST
Where
Thomas County, 3.8 mi W of Colby
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.390, -101.120

Thunderstorm Wind, Rawlins

When
July 2, 8:15 PM CST
Where
Rawlins County, 4.18 mi N of Blakeman
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.880, -101.130

Spotter reported 5-inch diameter live tree limbs down.

Thunderstorm Wind, Gove

When
July 2, 8:35 PM CST
Where
Gove County, 0.87 mi NW of Campus
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.130, -100.760

A semi was blown off Interstate 70 at this location. Firefighters on scene estimated peak wind gusts of between 60 and 70 mph. 1.70 inches of rainfall was also measured.

Flash Flood, Cheyenne

When
July 2, 8:40 PM CST to 11:40 PM CST
Where
Cheyenne County, 0.85 mi NW of St Francis to 0.83 mi WSW of St Francis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.777, -101.813

Emergency Manager reported street flooding with 6 inches of water running across the road and over curbs.

Thunderstorm Wind, Decatur

When
July 2, 9:00 PM CST
Where
Decatur County, 0.53 mi W of Oberlin
Measured
61 kt (70 mph) estimated gust
Property damage
$18,000
Reported by
COOP Observer
Coordinates
39.820, -100.530

COOP observer reported several trees uprooted. House had part of its roof blown off, and several power poles were broken off.

Thunderstorm Wind, Rawlins

When
July 2, 9:16 PM CST
Where
Rawlins County, 0.87 mi NW of Herndon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.910, -100.790

Law enforcement reported peak wind gusts of 60 mph.

Thunderstorm Wind, Decatur

When
July 2, 9:24 PM CST
Where
Decatur County, 0.53 mi W of Oberlin
Measured
74 kt (85 mph) estimated gust
Property damage
$27,000
Reported by
Public
Coordinates
39.820, -100.530

The public reported that siding was ripped off the side of a retail store. Newspaper reports also indicated that 20 headstones were pushed over at the cemetery, and the flag pole was bent. A car port was also lifted off the ground and landed on the car dealer's roof.

Thunderstorm Wind, Decatur

When
July 2, 9:24 PM CST
Where
Decatur County, 0.53 mi W of Oberlin
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.820, -100.530

Wind gust was measured from KSN's Weather Network.

Thunderstorm Wind, Decatur

When
July 2, 9:24 PM CST
Where
Decatur County, 2.07 mi N of Traer
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.960, -100.650

Trained spotter reported a measured wind gust of 72 mph.

Thunderstorm Wind, Decatur

When
July 2, 9:25 PM CST
Where
Decatur County, 0.53 mi W of Oberlin
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.820, -100.530

The public reported 5-inch tree limbs down. Newspaper accounts also indicated trees and tree limbs were down throughout town.

Thunderstorm Wind, Decatur

When
July 2, 9:28 PM CST
Where
Decatur County, 2.07 mi N of Traer
Measured
76 kt (87 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.960, -100.650

Trained spotter reported a measured wind gust of 88 mph.

Thunderstorm Wind, Norton

When
July 2, 10:18 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.840, -99.890

A wind gust of 58 mph was measured by KSN's weather network.

Thunderstorm Wind, Norton

When
July 2, 10:23 PM CST
Where
Norton County, 0.53 mi E of Norton Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.850, -99.890

Thunderstorm Wind, Norton

When
July 2, 10:23 PM CST
Where
Norton County, Norton
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.830, -99.880

Wind gusts estimated at 70 mph hit Norton , damaging trees and the Downtown Sander Furniture store awning.

Thunderstorm Wind, Norton

When
July 2, 10:32 PM CST
Where
Norton County, 0.87 mi NW of Almena
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.890, -99.710

A wind gust of 72 mph was measured by KSN's weather network.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328269, 328287, 328291, 328292, 328302, 328306, 328665, 328668, 328671, 328672, 328674, 328675, 328677, 328678, 328679, 328683, 328688, 328684.